Florida, 2017

Damaging Winds in Florida, August 25, 2017

August 25, 2017 · NWS TAE · 2 events in 1 county or zone

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 25, 8:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 25, 8:46 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
946 PM EDT Fri Aug 25 2017

.UPDATE...

Showers and storms moving through south-central Georgia this
evening have the potential to produce occasional gusty winds.
These storms will generally move south-southwest along the
instability gradient (a line from about Tifton through
Tallahassee). Expect these storms to persist all the way to the
coast, with convection continuing in the Gulf through the night.
Updated PoPs to reflect this, otherwise no changes were made to
the forecast for tonight.

&&

.PREV DISCUSSION [724 PM EDT]...

.NEAR TERM [Through Tonight]...
Showers and storms will get a late kickoff today but once the east
coast seabreeze and a weak surface trough/frontal boundary interact,
isolated to widely scattered convection should develop this
afternoon and evening. Short term models indicate this convection
developing westward across SW GA and the FL Big Bend and perhaps
reaching the Apalachicola River area by late evening/around midnight
before dissipating. Mostly to partly cloudy skies are expected in
the overnight periods with lows in the mid 70s.

.SHORT TERM [Saturday Through Sunday Night]...
At the start of the period, weak ridging will be in place across
the western half of the forecast area. A tropical disturbance just
inland over the Central Florida Peninsula will be moving NE
across the state and into the Western Atlantic Sat-Sun. This will
result in a fairly tight PoP gradient across the forecast area as
the effects of dry NE flow keep rain chances 10 percent or less
across much of the region, though some areas in the Florida Big
Bend will have a chance of seeing scattered showers and
thunderstorms during the afternoon hours, especially on Saturday
as the tropical disturbance is nearer the area.

By late Sunday, the tropical disturbance is expected to be moving
away from NE Florida and as a result, the area will be left with
fairly light flow and dry conditions to start Monday. Expect
overnight temperatures on Sunday to drop into upper 60s in many
locations.

.LONG TERM [Monday Through Friday]...
At the start of the period, our region is essentially between a
departing tropical disturbance off the US East Coast and a nearly
stationary Harvey across Coastal Texas. This pattern looks to
persist through at least Tuesday and would produce below normal
rain chances in our region. Thereafter, model guidance this cycle
suggests that the trough moving through the Great Lakes on
Tuesday may not induce much northward movement in Harvey by mid
week and as a result, much of the associated tropical moisture
stays more to our west. The net effect of this change from
yesterday results in a forecast for Wednesday through Friday that
features PoPs near climatology for late August (around 40 percent
during the day). High temperatures will be in the upper 80s to
near 90.

.AVIATION [Through 00Z Sunday]...

Scattered showers and storms continue along a line that splits ECP
and TLH as well as ABY and VLD. This trend will likely continue
for the next few hours with the threat of impacted a specific
terminal being low. Near morning, there are indications that an
MVFR cloud deck will impact ABY and VLD, but will likely scatter
before reaching DHN and TLH. Showers and storms will be most
likely late tomorrow afternoon at VLD, TLH, and ECP.

.MARINE...
Swell from Harvey will arrive across the marine area this evening
and persist through the weekend. Even with winds 15 knots or less
through the weekend, seas will reach 4 to 5 feet at times offshore.

With the increase swell, dangerous surf and rip currents are
expected this week along the Florida Panhandle Beaches.

.FIRE WEATHER...
Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...
The forecast through Tuesday is on the drier side and as a result,
there are no immediate flood concerns. Increasing moisture by
Wednesday could result in some locally heavy rainfall, but given
the dry conditions over the last couple of weeks, any flood risk
is very low.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  72  91  69 /  50  10  10  10   0
Panama City   78  90  74  90  73 /  20  10  10  10  10
Dothan        74  91  69  89  68 /  10  10   0  10   0
Albany        74  91  69  89  68 /  20  10   0   0   0
Valdosta      73  90  69  89  67 /  60  20   0  10   0
Cross City    75  90  72  89  69 /  50  50  20  10  10
Apalachicola  76  90  74  90  72 /  30  20  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Saturday night for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Harrigan
NEAR TERM...Scholl
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Harrigan
MARINE...Godsey
FIRE WEATHER...Harrigan
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 25, 8:00 PM EST, 2 hours before
Special Weather Statement
National Weather Service Tallahassee FL
900 PM EDT FRI AUG 25 2017

GAZ148-260145-
Berrien GA-
900 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR BERRIEN COUNTY UNTIL 945 PM
EDT...

At 859 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Willacoochee, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nashville, Alapaha, Cottle, Berrien Co A/P, Allenville, Weber, Glory
and Bannockburn.

LAT...LON 3123 8305 3115 8304 3114 8305 3115 8316
      3109 8317 3120 8334 3124 8333 3126 8338
      3131 8344 3131 8343 3146 8315 3144 8314
      3140 8314 3139 8312 3136 8311 3133 8306
      3130 8306 3128 8304
TIME...MOT...LOC 0059Z 040DEG 11KT 3139 8305

03-WESTON
Special weather statement, Aug 25, 8:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
942 PM EDT FRI AUG 25 2017

GAZ147-159-160-260230-
Brooks GA-Lowndes GA-Cook GA-
942 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOK...NORTHWESTERN
LOWNDES AND BROOKS COUNTIES UNTIL 1030 PM EDT...

At 942 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles north of Quitman, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Quitman, Hahira, Morven, Cecil, Dixie, Barney, Grooverville, Greggs,
Pidcock, Nankin, I-75 At Exit 29, Empress, Brooks Co A/p and Blue
Springs.

LAT...LON 3064 8345 3065 8367 3067 8375 3074 8374
      3103 8362 3104 8357 3108 8358 3109 8357
      3110 8357 3110 8356 3106 8335
TIME...MOT...LOC 0142Z 012DEG 15KT 3093 8355

03-WESTON
Special weather statement, Aug 25, 8:44 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
944 PM EDT FRI AUG 25 2017

GAZ147-148-159>161-260230-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Cook GA-
944 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK...SOUTHEASTERN
BERRIEN...LOWNDES...NORTHWESTERN LANIER AND EAST CENTRAL BROOKS
COUNTIES UNTIL 1030 PM EDT...

At 944 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Ray City, or near Nashville, moving south at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nashville, Lakeland, Valdosta, Hahira, Ray City, Moody Air Force
Base, I-75 At Exit 16, Remerton, Meigs, Dasher, Naylor, Berrien Co
A/P, Barretts, New Lois, Hansell, Valdosta Regional Airport,
Kinderlou, Allenville, I-75 At Exit 22 and I-75 At Exit 11.

LAT...LON 3085 8308 3083 8309 3083 8310 3080 8310
      3080 8312 3079 8313 3073 8314 3076 8343
      3110 8334 3124 8324 3120 8305 3119 8305
      3118 8304
TIME...MOT...LOC 0144Z 012DEG 15KT 3115 8316

03-WESTON

The radar

The Tallahassee radar (KTLH), 47 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 25, 10:00 PM EST to 11:00 PM EST
Where
Jefferson County, Monticello to Wacissa
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.540, -83.870

There were several reports of trees down across Jefferson county, including Waukeenah Highway.

Thunderstorm Wind, Jefferson

When
August 25, 10:00 PM EST
Where
Jefferson County, 0.31 mi ENE of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.541, -83.865

Fallen trees or limbs resulted in a power outage along Poplar Street in Monticello via the Duke Energy Outage website.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717492, 717493.